A Caltech Library Service

The Qualitative Behavior of Yang-Mills Theory in 2+1 Dimensions

Feynman, Richard P. (1981) The Qualitative Behavior of Yang-Mills Theory in 2+1 Dimensions. Nuclear Physics B, 188 (3). pp. 479-512. ISSN 0550-3213.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


The SU(2) gauge theory of gluons (no quarks) is studied in two space and one time dimensions. Only qualitative or suggestive discussions are made. Starting from the quantum field equations it is argued that the necessary gauge invariance of the wave functional results, in this non-abelian case, in a finite energy for any excitation ('"glueball"') above the ground state. Furthermore, fluctuations in which gauging factors change sign can occur independently in regions adequately separated in space. This results in a potential between distant massive quarks rising linearly with distance (quark confinement). The situation in 3 + l dimensions is not discussed.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:Copyright © 1981 Published by Elsevier B.V. I should like to thank many people for conversations about this. I have profited substantially from suggestions made by J. Ambjørn, G. 't Hooft and L. Yaffe. I am especially indebted to W. Marciano who called my attention to serious errors in a previous manuscript circulated as a preprint. This paper is the result of extensive revision of that manuscript.
Record Number:CaltechAUTHORS:20141106-142447103
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:51388
Deposited By: Joy Painter
Deposited On:06 Nov 2014 23:09
Last Modified:06 Nov 2014 23:09

Repository Staff Only: item control page